The control of medicines and drugs that are marketed in our country is a key issue for administrations and agencies dependent on the Ministry of Health (in this link we show you the alert that issued on severe cases of hypercalcemia in children and adults due to excessive doses of vitamin D) . The Fundació Institut Català de Farmacologia has published an extensive and detailed report to inform health authorities and users about the risk of consuming a specific medication to treat bone problems such as bone resorption, or what is the same, the loss of bone tissue.
The Catalan entity specifically denounces the drug denosumab, which is used "for the treatment of osteoporosis in women after menopause and in men at high risk of fracture, and for the treatment of bone loss associated with hormonal suppression in men with prostate cancer and high risk of fracture" . The report explains that the use of this drug is generating in patients serious infections, cancer and auntoimmune pathology. "Severe adverse effects have been described in patients treated with denosumab, such as hypocalcemia (and rebound hypercalcemia upon removal), osteonecrosis of the jaw, and atypical fractures, which were already known at the time of commercialization and are included in the data sheet. Denosumab was marketed, it was already known by clinical trials that it may increase the risk of infection. So far, thousands of cases of infection attributed to denosumab have been reported, including a good number of episodes of osteomyelitis, cellulitis, endocarditis, septic arthritis and two cases of progressive multifocal leukoencephalopathy ".
Regarding cancer risk ( in this link we talked about the drug whose prolonged use may increase the risk of skin cancer ) the report explains that "in the pooled analysis of four clinical trials in patients with neoplasia and bone involvement a higher incidence of new primary cancer was observed in those treated with Xgeva (denosumab 120 mg once a month) than in those treated with zoledronic acid (4 mg once a month). "
In addition, he alleges that stopping the product causes a so-called "rebound effect that can cause fractures in the bones of the patient who is using that medication ( in this information we told you about the Health alert about the shortage of one of the most used drugs by the elderly ). "Unlike bisphosphonates, denosumab is not incorporated into the bone matrix, and after its removal the bone resorption is not suppressed. [€]. "The withdrawal of denosumab after two years of treatment is followed by a rebound effect that leads to an increase in markers of bone turnover and a reduction in BMD (measure of the amount of minerals, usually calcium and phosphorus, which contains a certain volume of bone), which returns to the value before treatment after one year ".
In conclusion, this report states categorically that "The case of denosumab is particularly worrying: it is a" bone drug ", which produces dependence and withdrawal symptoms, in addition to cancer. It will do well if you avoid your prescription. "
The surveillance controls, therefore, seek to alert the patient and the specialists of those products that may be harmful to the patient at the time of consumption ( in this information we talked about the medicine for hypertension that Health is withdrawing from the market as a precaution ).